Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Serotonin Syndrome


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 07/11/2000]
Question: Serotonin deficiency runs on my mother's father's side of the family so I am told by my mother and seven relatives are taking some form of serotonin enhancer. My mom also told me that a serotonin deficiency can cause the body to be depressed which is not a mental disorder and wanted me to get checked. When I talked to my doctor, she cannot seem to find any tests, but said if I could find out what type of medical test could be performed, she would be glad to perform it on me. Also, she said that she had never heard of physical depression, only the mental type. How can I get objectively evaluated for a serotonin deficiency to know if I have one for sure. I have heard that if you take some serotonin drugs and don't need them, such as 5-HTP, it can be fatal. Thus, instead of self-diagnosing and treating form products found in a health food store, I would like to know objectively whether I should be taking medicine or not. Also, my mom says that lately she has awakened in the night with strong thoughts that would not go away that I needed to be tested. Are there signs other than normal job and everyday life stress that I should look for. My wife says that every once in a while I do seem to get obsessive compulsiveness and I tend to agree. Also, I have what I call near-panic attacks sometimes especially at work under stress and I probably drive myself too hard. Any suggestions and medical names of tests would be much appreciated.
Thanks for your time in reading and considering my question.

Answer: Blood levels of serotonin are available. But a better option would be to start an SSRI(prozac, paxil, zoloft, celexa etc.) and see if you feel any different.

[posted 10/19/1999]
Question: I just read your page on frequently asked questions about seratonin. I am still confused. Are you saying that if a body has lower levels of seratonin, thus releasing it less frequently, it is a possible cause for depression or being overweight? If this is true, how can one raise their seratonin levels without elavil or other meds that they may not qualify for?

Answer: One can either increase the levels of serotonin with drugs like elavil or increase the efficiency of the serotonin that you produce-serotonin reuptake inhibitors. Serum serotonin levels are available, but there is debate over what they mean. It is more probable that it is the level present at the neurotransmission site which matters. Carbohydrates also are known to raise serotonin although it is transient-maybe explaining why some eat carbs when stressed, heartbroken etc.

[posted 08/19/1999]
Question: I have been on Prozac and Phentermine for about 1 month. I just found out about this "syndrome" today at work. All of us at the clinic were very surprised about this, including the provider that gave me the RX for Phentermine. Is this "syndrome" something that everyone is being educated about? What is the Syndrome? Do I need to undergo any tests because of my exposure to these meds? I have had SOB, stomach cramps, tremors, elevated pulse, normal BP, dry eyes and some wierd muscle pain since starting on it. Please advise!!!!

Answer: This occurs when one stops the Prozac quickly and is debated as to whether it actually occurs. Probably does occur in selected patients. No tests are necessary. I would not recommend the phentermine with an antidepressant however.

Serotonin Syndrome [posted 12/10/98]
Question: I have Hypertension, Angina, and Depression. When a Psychiatrist tried to give me a serotonin based drug I had the following severe side effects: heavily coated white tongue lots of mucous in throat and mouth blood pressure, pulse, and heart rate increased to very high levels. I went to the ER where the Dr. took me off of drug, and eventually I lost most of the side effects. Because I kept having problems with hypertension I was referred to a Cardiovascular Specialist and he along with Procardio XL, Atenolol, put me on Paxil. Then I noticed the previous symptoms coming back: heavily coated tongue, increase in bp, pulse, and heart rate, sore mouth, sore tongue, along with the following additional symptoms: toxicity throughout entire body, blurred vision, throat inside felt like it was closing or swollen, gums swollen and inflamed, teeth extremely sensitive, tongue did develop some lesions with mucous, constipation to no bowel movement cold feeling in the extremities tremors of the hands and arms extreme pain in the upper back and abdomen body would automatically go into panicky feeling. I did have to be taken to the ER on several occasions,  I was kept in the hospital for one day until I passed all blood tests and treadmill, and x-rays for potential heart attack. The third time I was released with the doctor giving me potassium tablets. I have been bedridden from June of this year until September. I have recently been able to get back to trying to take up my sporting activity that I enjoy. My husband and I came up with a way of fasting to rinse out the drug (Paxil) that I had been taking for 3 months from my system, but found after months the symptoms kept coming back accompanied by this heavy fatigue (which should have been included in the previous symptoms). I began to feel like a hypochondriac when trying to explain to my doctor the things that were going wrong with me. He had blood and urine lab tests run of which he gave me a copy. He seemed to feel that from them I did not have a serotonin problem. But, from what I could read of the lab tests, they looked inconclusive to me. Should I go see a Neurologist and have them run tests on me to be sure? And would any Neurologist understand serotonin neurotransmitters and how the chemical drug serotonin would affect a person?  Of the symptoms remaining is the pain in the back and abdomen. I take Darvocet for that and Klonopin (which I had stopped taking) I started taking it again and between the fasting and that, it seems to be the only thing that has gotten me back on my feet.

Answer: Have you checked serotonin levels in the blood? Also, I strongly doubt that the SRI drugs would have residual effects for months. I suspect there is something else going on which is undiagnosed.

Serotonin Syndrome
Question: What is serotonin syndrome? What medications may cause this syndrome and is it dose related?

Answer: Serotonin syndrome refers to the excessive release of serotonin. This is occasionally seen in a type of secretory tumor called a carcinoid tumor and produces diarrhea, flushing, wheezing and abdominal pain. No specific foods produce this type of syndrome in the absence of a carcinoid tumor. Sometimes people treated with monoamine oxidase inhibitors for depression are said to have "serotonin syndrome". This results from taking certain foods after being treated with MAO inhibitor for a period of time. These foods include chicken livers, pickled herring, cheese, yogurt, sour cream, beer, wine, broad beans, figs, bananas, avocados, active yeast, soy sauce, chocolate and excessive caffeine. Drugs which produce this syndrome include cold decongestants and any stimulants.



Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.